Another Newbie

JacobsMom

New
Messages
22
Reaction score
0
Points
0
My name is Megan and my 22 yr old was diagnosed with Temporal Lobe Epilepsy after getting into a car accident with his younger brothers. Ove the past 16 months since the first one that we are aware of he has had many different types of seizures, all of which one of his younger brothers has been around to see. I had only witnessed the mild ones where he is awake, but not alert fully and does this clacking thing with his mouth and hands. As I have been informed by his Doctor what he thought were panic/anxiety attacks are actually types of seizure as well as a higher incidence of deju vu and short term memory issues. Well today I saw my first gran mal and needless to say it scared me to death. He now looks like a raccoon with all the blood vessals busted around his eyes all the way down to his chest. He has tried multiple meds including one where the side effects included him going into unprovoked rages against his one brother, who I might mention is the one who is always with him and already can tell when his brother is going into a seizure.
I found out today he hadn't been taking his meds for the last few weeks for a variety of reasons one being because I am now out of work and he knows the cost of them each month. I took the pills and will make a point of giving them to him each day.
The last time he had a gran mal and he looked like a raccoon he told me he had woken up like that about a year before when he wasnt living with me and just thought he was sick. I believe he must have been having these seizures much longer then what we are aware of.
I am so glad I found this site so now I have a place to look to share experiences as well as vent from time to time if that is ok with all of you
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,698
Reaction score
164
Points
173
Hi Megan, welcome to CWE!

I'm glad you found us. CWE is definitely a great place to get info, advice, and support, and a perfect place to vent too. I'm sorry for what you and your son are going through. A grand mal seizure can be scary to witness. But having had about 20 of them, I can tell you that for the most part they look worse than they actually feel. Because the person is unconscious there is no pain during the event and no painful memory of it. There can be physical pain of course -- muscle soreness and tongue pain as well as post-seizure fogginess -- but unless there has been a serious injury during the seizure it's not a cause for immediate alarm.

The meds can be tough, but they need to be taken consistently otherwise there's a chance that seizures will increase in frequency and/or severity. This may be hard for your son to hear, but it's important that he understands this. Stopping meds abruptly can cause seizures too, so if he is having troubles tolerating the side effects it's much better to consult with a neurologist about making the change, and then slowly taper off one med while ramping up on another.

If meds are too expensive there are options. Check out this thread for more info: http://www.coping-with-epilepsy.com/forums/f23/when-you-cant-afford-medication-1452/

Best,
Nakamova
 

JacobsMom

New
Messages
22
Reaction score
0
Points
0
Thank you so much for the response. If you have children I imagine you realize how difficult it is to convince them what is good for them sometimes. I do know if I physically hand him the medication he will take it, so that is what I am going to do. Hopefully I will be employed before long and he can stop worrying about it. He has said he remembers nothing of the seizure so I know he isn't in any pain during, its the after effects from him beating himself up so badly during. Todays was the first time he had biten thru his tongue and as I am sure you are aware he was foaming blood at the mouth so it madeit even scarier. It took him over an hour to completely come out of it, and during the post seizure states if we ask him his name he never gives us his its always an unknown persons name. We are able to make light of it by saying these must be the names he had in previous lifes. Got to keep a sense of humor,

Again thanks for listening and responding
 
Messages
4
Reaction score
0
Points
0
Hi Jacobs Mom. I am new here as well. My son has been having all sorts of strange things happening since his first grand mal seizure in September and it is so scary to watch them. It sounds like my son and your son have a lot in common. Always worrying about someone else when they are the ones that have to deal with so much! Good luck and maybe we can both learn some things with this great website.
 

JacobsMom

New
Messages
22
Reaction score
0
Points
0
Hi Karon
How old is your son? One of the difficult things is trying to get Jacob to understand how severe Epilepsy is and the permanent damage it can do to his brain with each seizure. With him being 22 there is only so much I can do to get him to listen and take it seriously.
This morning as I was driving 2 of his brothers to school my 18 yr old said that Jacob had told him last night that he thought he was dying because he said he couldnt feel anything below his belly button. I am sure it was all the after effects of the gran mal he had yesterday but there are times where I feel absolutely helpless where he is concerned.
 
Messages
4
Reaction score
0
Points
0
My son is 14. I know how overwhelming it can be. My son is also a juvenile diabetic and has a thyroid condition. He also started getting auditory hallucinations once he was started on his meds. He is dealing with all of it so well that it is hard to believe. I am going to pick him up at school now. Will check in again when I return. Hang in there!!!!!
 

JacobsMom

New
Messages
22
Reaction score
0
Points
0
Has his doctor tried other meds? I think we are on number 4 or 5. My son can not stand the way they make him feel and I think that is part of the reason he resist taking them so much. As a mother you wish you could just make it better for them. He is the only person in our family to ever have epilepsy and I don't think there is anyoen on his fathers side. The only time I know he isnt taking the meds is when he has seizures, over Thanksgiving he had dozens of small mouth smacking hand clicking seizures in one day. So now I am reverting to giving them to him each day, but he can't live with me forever or maybe he can LOL
 
Messages
4
Reaction score
0
Points
0
Hi, his Dr. did not seem to think that the auditory hallucinations were related to the meds which seemed odd since he never had them before. He hears two people talking. Sometimes they seem angry other times they sing songs. First time it happened he was in school and it scared him quite a bit. Everyday it seems like something else is going on. He has not had a grand mal since he started the trileptal but he did have one of his partial seizures a couple of weeks ago followed by a violent spell of vomiting which never happened before. He also thinks that he sometimes has seizures during sleep but he is not sure if it is really happening or if he is dreaming. He says they are so vivid but he is just not sure. Doctor never seems to have any answers and doesn’t seem too concerned. As you know. It is all very frustrating!!!!!
 

JacobsMom

New
Messages
22
Reaction score
0
Points
0
Have you tried another doctor? We got lucky on our first try, very compassionate and can't stress enough to Jacob the importance of seeing him on a regular basis so he can correct the meds if need be
 
Top